Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Memphis, TN

April 30, 2017Pemiscot County, Missouri; Lake County, Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2017, 2:33 AM CDT for Pemiscot County, Missouri; Lake County, Obion County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 2:33 AM CDT (07:33 UTC)
Expired
Apr 30, 2017, 3:15 AM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pemiscot County, MO, Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 87 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:45 AM CDTTSTM WND DMGTiptonville, TNTREES AND POWER LINES DOWN. A FEW FARM SHEDS AND OLD BUILDINGS DAMAGED.
Apr 30, 3:08 AM CDTTSTM WND DMG1 Nw Union City, TN1 INCH TREE LIMBS BROKEN AND SHINGLES BLOWN OFF ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

151 
WUUS54 KMEG 300733
SVRMEG
MOC155-TNC095-131-300815-
/O.NEW.KMEG.SV.W.0148.170430T0733Z-170430T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
233 AM CDT SUN APR 30 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pemiscot County in southeastern Missouri...
  Northern Obion County in western Tennessee...
  Lake County in western Tennessee...

* Until 315 AM CDT

* At 233 AM CDT, a severe thunderstorm was located 7 miles northwest
  of Cottonwood Grove, or 7 miles northeast of Hayti, moving east at
  60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Union City, Fulton, Reelfoot Lake State Park, Tiptonville, South
  Fulton, Ridgely, Troy, Clayton, Hornbeak, Woodland Mills, Rives,
  Samburg, Wynnburg, Wright, Cronanville, Mc Connell, Shaffner,
  Roneys Store, Sunkist Beach and Mc Cutchen Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 8883 3641 8883 3640 8890 3641 8895
      3638 8895 3623 8966 3641 8970 3640 8967
      3640 8959 3634 8954 3638 8951 3644 8954
      3647 8949 3646 8948 3646 8945 3650 8939
TIME...MOT...LOC 0733Z 252DEG 52KT 3630 8964 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 11:25 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 29, 11:25 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1125 PM CDT Sat Apr 29 2017

.UPDATE...

&&

.PREV DISCUSSION... /issued 944 PM CDT Sat Apr 29 2017/

DISCUSSION...

Skies are cloudy over much of the forecast area this evening with
temperatures ranging from the mid 60s to around 80 degrees.
Showers and thunderstorms cover much of the western half of the
forecast area. Some of the thunderstorms have produced severe
wind gusts and some large hail. These thunderstorms should calm
down some before midnight with more rain expected overnight. Have
adjusted pops for the overnight hours.

ARS

PREV DISCUSSION... /issued 252 PM CDT Sat Apr 29 2017/

Currently feels like summer outside with temperatures running in
the mid 80s for most and dewpoints near 70F. Gusty south winds
were adding some relief to heat indices near 90F.

For the next 36 hours...conventional and short term models
continue to struggle with the evolution of the current upper
level low in New Mexico and the convection out ahead in the
eastern Plains and Ozarks. Leaning with the slower solutions
generated from the ECMWF and NAM keeping the low delayed tomorrow
as it moves into central Kansas. In addition the surface low in
Oklahoma will move only slightly into southwest Missouri before
occluding. Storms seen currently out in western Arkansas have
been able progress a bit farther east this afternoon as midday
LZK sounding now reflects a broken cap. The activity so far has
remained subsevere despite this and the stronger midlevel flow in
the region. With the cap stronger in our region believe the
eastern extent of this activity will remain west of the
Mississippi for the majority of the night...after 30/09z thinking.
Low level winds will remained backed as the line of convection
arrives lending to some low level rotation...however midlevel
winds will also be backed...allowing for slower moving and
training of cells. Due to storm coverage...have backed off the
flash flood watch until 12z tomorrow morning. Models are also
hinting on a wake low situation developing behind the line as
gradient winds from the south will remain strong. So the highest
winds may occur outside of convection. A wind advisory may be
needed. CAPE amounts today are running around 3500 to 4000
j/kg...but will easily be cut in half tomorrow as thicker cloud
cover keeps high temperatures in the 70s. All in all a slight risk
for severe weather and a moderate flooding risk for 3-5 inches of
rainfall seems reasonable. Tomorrow evening rain and clouds will
transition east as the storm lifts into the Western Great Lakes.
Some clearing will allow for overnight lows to drop into the
50s...but a continuing breeze should damper any fog potential.

Monday and Tuesday...weak high pressure will build into the
Midsouth with dry and cool conditions. Overall temperatures will
run just below seasonal normals with a mix of clouds and sun.

Wednesday through early next weekend...mid range models have
consistently shown a shortwave dropping south from the Northern
Plains this period...with the next cutoff 500mb low forming in the
Red River Valley. Have sided with the ECMWF solution tracking the
low farther south across the ARLATEX and into Mississippi. This
should keep clouds and a rain threat across the area each day with
temperatures remaining below normal. Cut-off lows are known for
remaining stationary well beyond model forecasts so confidence is
low for any big weather improvements through next Saturday.

JAB

&&

.AVIATION...

Attempted to time the next round of thunderstorms based on HRRR
data.

Model guidance tendency has been to slow down the onset of
showers/thunderstorms...will continue that trend. Brief IFR or
even LIRF conditions due to heavy rain can be expected in
association with any thunderstorms. However prevailing conditions
should remain MVFR or better.

Backed off of the development of low clouds overnight....but any
that do develop should quickly dissipate after sunrise.
Winds will remain Southerly through the TAF period between 10 and
15kt overnight 15-20kt tomorrow. Higher gusts to around 35kt will
return tomorrow. Winds will remain strong through 31/06z.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
     for Dunklin-Pemiscot.

MS...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
     for Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
     for Crockett-Dyer-Fayette-Haywood-Lake-Lauderdale-Obion-
     Shelby-Tipton.

&&
Hazardous weather outlook, Apr 29, 7:29 PM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
729 PM CDT Sat Apr 29 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-010230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
729 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is an Enhanced Risk of severe thunderstorms west of a line
from Corning, Arkansas to Waldenberg, Arkansas. There is an Slight
Risk of severe thunderstorms along and west of a line from Union
City, Tennessee to Charleston, Mississippi. There is a Marginal
Risk of severe thunderstorms west of a line from Parsons,
Tennessee to Calhoun City, Mississippi.

Isolated thunderstorms will be possible tonight mainly west of
the Mississippi River this afternoon and this evening. Coverage of
storms will increase towards daybreak Sunday.

The primary severe weather risks are damaging winds, large hail
and potential for localized flash flooding. A secondary risk of a
tornado will exist mainly in the Enhanced Risk area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for severe thunderstorms over all of the
Midsouth Sunday. Primary risks will be damaging winds and heavy
rainfall rates sufficient to produce more widespread flash
flooding. Secondary threats will include large hail and isolated
brief tornadoes.

Non-thunderstorm winds may reach advisory criteria on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be necessary through Sunday afternoon.

In the hours before

Local storm report, Apr 29, 9:19 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             OLIVE BRANCH            34.95N 89.83W
04/29/2017  E1.00 INCH       DESOTO             MS   PUBLIC

            QUARTER SIZED HAIL FALLING AT GOODMAN ROAD AND PLEASANT
            HILL ROAD.

&&

MRM
Local storm report, Apr 29, 9:21 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
921 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     TUNICA                  34.69N 90.38W
04/29/2017  M63.00 MPH       TUNICA             MS   AWOS

            SUSTAINED 36 KTS GUSTING TO 55 KTS EQUALING 41 MPH
            GUSTING TO 63 MPH.

0830 PM     TSTM WND DMG     WALLS                   34.95N 90.13W
04/29/2017                   DESOTO             MS   UNKNOWN

            20 OR MORE POWER POLES DOWN IN THE WILSON MILLS AREA OF
            WALLS.

0846 PM     TSTM WND GST     BLYTHEVILLE             35.93N 89.92W
04/29/2017  M58.00 MPH       MISSISSIPPI        AR   ASOS

            BLYTHEVILLE AIRPORT RECORDED 58 MPH.

0909 PM     HAIL             S SOUTHAVEN             34.97N 90.00W
04/29/2017  E1.00 INCH       DESOTO             MS   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED NEAR PLEASANT HILL AND
            GETWELL.

0915 PM     HAIL             OLIVE BRANCH            34.95N 89.83W
04/29/2017  E1.00 INCH       DESOTO             MS   PUBLIC

            QUARTER SIZED HAIL FALLING AT GOODMAN ROAD AND PLEASANT
            HILL ROAD.

&&

MRM
Local storm report, Apr 29, 10:13 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     2 W BLYTHEVILLE         35.93N 89.96W
04/29/2017                   MISSISSIPPI        AR   TRAINED SPOTTER

            THE SIDE OF A FARM SHOP BUILDING WAS BLOWN DOWN.

&&

ARS
Special weather statement, Apr 29, 11:51 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
1151 PM CDT SAT APR 29 2017

ARZ008-017-300530-
Lawrence AR-Randolph AR-
1151 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...

Western Lawrence County in eastern Arkansas...
Central Randolph County in eastern Arkansas...

At 1151 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Cave City, or 11 miles northeast of Batesville, moving northeast at
60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Lawrence and central Randolph Counties should
monitor this storm closely.

LAT...LON 3623 9135 3624 9133 3624 9126 3633 9126
      3633 9128 3637 9128 3638 9129 3650 9122
      3650 9104 3643 9089 3589 9130 3589 9136
TIME...MOT...LOC 0451Z 208DEG 50KT 3587 9147
Local storm report, Apr 30, 1:43 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
143 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     SEDGWICK                35.98N 90.86W
04/30/2017                   LAWRENCE           AR   TRAINED SPOTTER

            NUMEROUS TREES UPROOTED. FENCE BLOWN DOWN.

&&
Local storm report, Apr 30, 1:52 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
152 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND GST     BAY                     35.74N 90.56W
04/30/2017  E63 MPH          CRAIGHEAD          AR   PUBLIC

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:18 PM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot57 min
Apr 30, 1:17 AM CDTTornado WarningMEGDunklin43 min
Apr 30, 1:36 AM CDTSevere Thunderstorm WarningMEGDunklin39 min
Apr 30, 1:56 AM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot49 min
Apr 30, 2:00 AM CDTTornado WarningMEGDunklin, Pemiscot45 min
Apr 30, 2:17 AM CDTWind AdvisoryMEGDunklin, Pemiscot17 hr
Apr 30, 2:27 AM CDTTornado WarningMEGPemiscot48 min
Apr 30, 2:32 AM CDTFlash Flood WarningMEGDunklin, Pemiscot11 hr
Apr 30, 7:22 AM CDTSpecial Weather StatementMEGPemiscot53 min
Apr 30, 2:10 PM CDTAreal Flood WarningMEGDunklin, Pemiscot3 hr
Apr 29, 8:00 PM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton45 min
Apr 29, 8:15 PM CDTRiver Flood WarningMEGFayette, Shelby35 hr
Apr 29, 8:42 PM CDTSpecial Weather StatementMEGLauderdale, Shelby, Tipton48 min
Apr 29, 9:12 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby48 min
Apr 30, 1:15 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton45 min
Apr 30, 1:54 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton51 min
Apr 30, 2:16 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale, Tipton44 min
Apr 30, 3:08 AM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley52 min
Apr 30, 3:32 AM CDTSpecial Weather StatementMEGCrockett, Gibson43 min
Apr 30, 3:44 AM CDTSevere Thunderstorm WarningMEGHenry, Weakley46 min
Apr 30, 7:21 AM CDTSpecial Weather StatementMEGLauderdale39 min
Apr 30, 7:24 AM CDTSpecial Weather StatementMEGLake51 min
Apr 30, 8:02 AM CDTSpecial Weather StatementMEGShelby43 min
Apr 30, 8:42 AM CDTSpecial Weather StatementMEGLauderdale, Tipton33 min
Apr 30, 8:44 AM CDTSpecial Weather StatementMEGShelby31 min
Apr 30, 8:51 AM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton29 min
Apr 30, 8:56 AM CDTTornado Warning Tornado observedMEGCrockett, Dyer, Haywood, Lauderdale23 min
Apr 30, 9:10 AM CDTFlash Flood WarningMEGDyer, Gibson, Lake, Obion5 hr
Apr 30, 9:28 AM CDTSpecial Weather StatementMEGDyer, Lake, Obion32 min
Apr 30, 9:34 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton26 min
Apr 30, 9:57 AM CDTSpecial Weather StatementMEGObion48 min
Apr 30, 10:05 AM CDTSpecial Weather StatementMEGDyer25 min
Apr 30, 11:24 AM CDTSpecial Weather StatementMEGShelby36 min
Apr 30, 11:32 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton28 min
Apr 30, 11:36 AM CDTFlash Flood WarningMEGShelby3 hr
Apr 30, 11:51 AM CDTSpecial Weather StatementMEGLauderdale, Tipton24 min
Apr 30, 11:55 AM CDTSpecial Weather StatementMEGHardeman50 min
Apr 30, 12:08 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison37 min
Apr 30, 12:12 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale48 min
Apr 30, 12:39 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.